Hail, Greene
- When
- April 29, 6:27 PM CST
- Where
- Greene County, 3 mi W of Athensville
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 39.450, -90.236
As a cold front moved through the region, a few of the storms became severe producing large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
As a cold front moved through the region, a few of the storms became severe producing large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Apr 29, 5:45 PM CST, 42 minutes earlier.
Area Forecast Discussion...Updated Aviation National Weather Service Saint Louis MO 645 PM CDT Fri Apr 29 2022 .SHORT TERM... (Through Late Saturday Night) Issued at 255 PM CDT Fri Apr 29 2022 Showers and thunderstorms persist late this afternoon from central IL southwestward into central MO. This activity is occurring in association with a vort max moving into west-central IL, with a southwesterly LLJ and associate moisture convergence along with weak elevated instability supporting the trailing activity in central MO. The expected trend through the remainder of the afternoon is for this activity to exhibit an overall weakening trend as it lifts east-northeastward. Elsewhere across eastern MO it is possible to see spot showers and perhaps a storm. A well-defined warm front currently stretches from south-central Nebraska across eastern KS and across southern MO and southern IL. The ongoing showers and storms have effectively retarded aggressive northward movement, however the front is expected to gradually retreat northward tonight as a low pressure system across the central Plains moves northeastward and the trailing cold front advances into western MO. The lifting warm front could initiate a few storms as it moves northeast tonight, and it's also possible we could see a few elevated storm as well to it's north primarily across northeast MO and west central IL. However our greatest threat of storms will be overnight, as storms originating in the eastern Plains this evening move eastward through western MO and into our area. Overall I think this activity will be in a weakening state, but it may an isolated strong to severe threat for a few hours as it moves into the western CWA, namely wind and hail. The activity should progress east through the early morning hours on Saturday, exiting the CWA by 15z or so. The severe weather threat on Saturday remains conditional, largely based on cloud breaks and heating in the wake of the early morning storms. These mesoscale factors will ultimately dictate the probability and coverage of additional storms. The 12z HREF guidance suite has shifted back a bit to the west compared to the 00Z HREF. Present thinking is that the the combination of low level moisture advection and modest heating should result in a corridor of MLCAPE on the order of 1000-1500+ J/KG across far eastern MO and western IL during the afternoon. The consensus of the CAMS and RAP would suggest convective initiation from central IL across far east-central MO towards St. Louis during the early afternoon, with storms maturing as they move east into southwest and south central IL. Storm coverage should be scattered with potential for a more continuous line by mid-afternoon over the eastern CWA. Little has changed with respect to thinking on storm mode and severe threats. Deep layer shear and instability are in a favorable parameter space for organized severe storms, and shear vector orientation to the front/forcing suggest potential for supercells before upscale growth may ensue further east. Large hail and damaging winds still appear to be the primary threat. There remains a low threat of a few tornadoes, however low level wind profiles still appear to be a bit veered and the resulting hodographs do not support a large tornado threat. Glass .LONG TERM... (Sunday through Next Friday) Issued at 255 PM CDT Fri Apr 29 2022 Sunday still looks tranquil in the wake of the Saturday/Saturday night system with the cold front well to the east and the upper trof exiting to the east-northeast. Gusty westerly winds, drier conditions and seasonable temperatures will be in order. The latest deterministic and ensemble guidance continues to show an active weather pattern next week with a series of migratory short wave trofs impacting the region. There is rather good agreement on the first of these short waves and the attendant lifting warm front and advancing cold front impacting the region Monday into early Tuesday. We will have to watch this system and how much the warm sector opens up ahead of the cold front on Monday night, and the accompanying instability and threat of robust storms. Otherwise the models and ensembles continue to diverge with the second more significant upper trof and accompanying frontal system later in the week. Present thinking is that we should see another round of showers and possibly thunderstorms in the Thursday time frame and possibly into Friday depending on the timing of the system. Glass && .AVIATION... (For the 00z TAFs through 00z Saturday Evening) Issued at 644 PM CDT Fri Apr 29 2022 Dry, VFR flight conditions through 06z Saturday, with next round of showers and storms moving through between 08z and 13z Saturday with MVFR flight conditions with onset of showers and storms. Otherwise, another brief break in activity before main cold front moves through Saturday afternoon. This batch of storms will form right along boundary, especially over St. Louis metro area between 18z and 21z Saturday. Gusty southeast winds will persist through tonight, before gradually veering to the south then southwest to west as front moves through region. Byrd && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous Weather Outlook National Weather Service Saint Louis MO 307 PM CDT Fri Apr 29 2022 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-302015- Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO- Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO- Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO- Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO- Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL- Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO- Saint Clair-Saint Francois MO-Saint Louis City MO-Saint Louis MO- Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO- 307 PM CDT Fri Apr 29 2022 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Tonight. There is a chance of thunderstorms tonight. An isolated strong to severe storm is possible across parts of central and north central Missouri overnight, although the severe weather threat is limited. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Scattered thunderstorms are expected Saturday into Saturday evening. Some of these storms may be severe across far eastern Missouri into southwest and south central Illinois during the afternoon and early evening. Large hail and damaging winds are the primary severe weather threat. Thunderstorms will be possible Monday into Tuesday and then again on Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. Glass
The St Louis radar (KLSX), 92 km away, was scanning. The volume nearest the first event began at 00:28 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2022Every state in 2022This day in weather historyWarnings in Illinois, April 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1014521, 1014522.